what can I do to stop hormonal pigmentation?

Question

Good day Dr Maureen Allem.
I struggle with pigmentation. Last year I went for monthly environ peels to get rid of my pigmentation. It really made a huge difference. The thing is I am on the evra patch. It works exactly like the pill. I am religiously using environ sunscreen everyday but my freckles just get darker and darker. What do you suggest? I care a lot about my skin and i’m never in the sun but still my freckles are getting darker and bigger patches. I can’t stop using my patch but what else can I do to stop my skin from getting hormonal pigmentation. I use dermalogica and environ skincare because of the high vit A in environ and I use dermalogica facewash, precleanse and microfoliant. I am using the environ alpha day SPF 15 sunscreen. Should I use a higher SPF sunscreen. Please help.

Submitted by Fourieliandi on 9 January 2014

Answer

Thank-you so much for your question. There are some VERY important things that you need to do to manage your particular condition.

Firstly, you need to realise that your pigmentation is hormonal, so it’s NOT just the sun that is going to trigger it or cause the pigmentation. So yes, using sunblock is GREAT, but that only partially helps the problem.

You also need to use a pigmentation inhibiting product, as our pigment-making cells (which can be triggered by our hormones), need to be discouraged from making the pigment in the first place.

When it comes to hormonal pigmentation there are FOUR things you need to do to manage the condition.

1)      SUPPRESS – Get prescription tyrosinase inhibitor (pigmentation inhibiting product)

2)      PREVENT – Stop any pigmentation that IS FORMED from becoming darker (your facial sunblock)

3)      CORRECT – Use products and or supplements to make sure your skin has everything that it needs to function normally, and ensure there are no issues that can further trigger pigmentation. (There are some fantastic Oral Skin Care Supplements on the market that you can use.

4)      MAINTAIN – Hormonal pigmentation is unfortunately a condition which needs to be managed on an ongoing basis. So at the very least you should be having a monthly peel specifically for pigmentation and whatever treatment you go for should include the use of Retinol.

If you require any assistance in finding the various product and treatment options that are available, please feel free to contact and one of our Skin Renewal Branches via www.skinrenewal.co.za

Want to ask a question? Sign in here sign up now

More Questions

Question from Meghan

Question

Hi Dr Allem, I have very sensitive lips. When I wear lipstick my lips become extremely dry and they peel the next day. Can you recommend a product to help and maybe even a lipstick brand that I could wear? Thanks so much!

View the answer

| Submitted by Meghan on 11 December 2017

Question from From Matshepiso Daemane

Question

Is Even & Lovely a dermatologically tested?

View the answer

| Submitted by From Matshepiso Daemane on 11 December 2017

Question from Cindi

Question

Hi, I recently developed a rash on the side of my underarm (just outside of the underarm area). I thought it was just heat or friction, but it has been a week and it has not gone away or shown any change. It doesn’t hurt, but its sensitive, red ans makes me feel self conscious in strappy shirts. Is there something else that could’ve caused this and what is the best way to treat it?

View the answer

| Submitted by Cindi on 23 November 2017

Question from Chandni Jivan

Question

Is it normal for your skin to peel after using a liquid foundation?

View the answer

| Submitted by Chandni Jivan on 23 October 2017

Question from Nobahle Sibanyoni

Question

Hello Dr M.

I have major sensitive skin with terrible discoloration, and now I have developed a massive rash that and with all the products that I have tried both natural and chemical based, my face just burns and since it is sensitive to every thing I have tried, it has now gotten flaky and I also have hyper-pigmentation. I was told to get persivate cream and cetaphil clanser and lotion, but my skin burns and dries after moisturizing. what should I do next?

View the answer

| Submitted by Nobahle Sibanyoni on 23 October 2017

BeautySouthAfrica - your pre-shop stop for all things beauty

Beautysouthafrica.com is South Africa’s most comprehensive online beauty magazine and your pre-shop stop for product information and reviews. From the latest international make-up trends to the hottest new products on the market, we offer insights into the glamorous world of beauty. Join like-minded beauty fanatics in our loyalty program and earn points, trial beauty products and share your experiences.

Become a beauty addict!

Get great deals and climb the ladder to a Gold Star!

×

Sign In

×